Pennsylvania, 2013

Damaging Winds in Pennsylvania, July 23, 2013

July 23, 2013 · NWS CTP · 2 events in 2 counties and zones

A mid-level disturbance moved east across Ohio and combined with a moist/unstable air mass to produce a few isolated severe thunderstorms over northwest Pennsylvania during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A mid-level disturbance moved east across Ohio and combined with a moist/unstable air mass to produce a few isolated severe thunderstorms over northwest Pennsylvania during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 2:49 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 23, 2:49 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT TUE JUL 23 2013

.SYNOPSIS...
A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION WILL
FAVOR A RELATIVELY COOL WEATHER PATTERN IN CENTRAL PENNSYLVANIA OVER
THE NEXT SEVERAL DAYS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL BOOKEND A DRY MID-WEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AREA IS CURRENTLY IN BETWEEN SYSTEMS. NEXT VORT MAX ROLLING INTO
THE NORTHWEST WITH A TRAILING LINEAR FEATURE/TROUGH. THIS FEATURE
IS TOUCHING OFF SCT TSRA OVER OHIO AND SHOWERS ALSO ALMOST INTO
NWRN PA AT 2 PM. SPC HAS ISSUED A WATCH FOR WRN PA...RIGHT UP TO
THE WRN BORDER OF CTP/S CWA. THE REAL COLD FRONT AND DRY AIR ARE
BACK IN MICHIGAN AND ALMOST INTO SRN ONTARIO. IT IS MAKING
SHRA/TSRA AS WELL. TSTMS ARE LIKELY TO SNEAK INTO THE WRN MTS
BEFORE TOO LONG AND SOME MAY CONTAIN GUSTY WINDS. NOT MUCH
CONVERGENCE OVER FAR ERN OH AND WRN PA RIGHT NOW WITH WESTERLY
WINDS OVER MOST OF THE AREA. A SHORT TIME OF BACKING AT THE SFC IS
ANTICIPATED BEFORE THE TROUGH. THE STORMS SHOULD WANE WITH SETTING
SUN AND LOSS OF CAPE. THE FEW SHOWERS IN THE EAST WILL CONTINUE TO
MOVE TO THE EAST...AND LOW CHC POPS GOOD THERE FOR THE NEXT FEW
HRS. AS THE COLD FRONT PASSES THROUGH DURING THE NIGHT...THERE
SHOULD BE A DECK OF LOWER CLOUDS MOVE IN WITH IT. THESE WILL
PROBABLY SLIDE OUT OF BFD BUT STAY STUCK IN THE LAURELS AND
CENTRAL MTS ALL NIGHT. TEMPS SHOULD DROP WITH THE BIG CHANGE IN
THE DEWPOINTS. THIS LOOKS LIKE THE DRASTIC CHANGE IN DEWPOINTS
THAT WE HAVE ADVERTISED MANY TIMES IN THE LAST FEW DAYS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
LOWER CLOUDS/PATCHY FOG IN THE MORNING POST-FRONT WILL BE QUICKLY
EATEN AWAY BY THE JULY SUN. BUT A HIGHER MOISTURE PLUME COULD
LINGER OVER THE FAR SRN COS. WILL PLAY INCREASING SUN IN THE
MORNING...WITH MOSTLY SUNNY FOR ALL AREAS FOR THE AFTN. DEWPOINTS
IN THE 40S LIKELY FOR THE HIGHER ELEVATIONS. COMFORT HIGH AND MAX
TEMPS BELOW AVG RANGING FROM 2-3F BELOW IN THE SE TO ABOUT 10F
BELOW NORMAL MAXES IN THE NW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION WILL
GRADUALLY WEAKEN LATE THIS WEEK BEFORE DIGGING AGAIN THIS WEEKEND
IN ASSOCIATION WITH A WAVE DROPPING OUT OF CENTRAL CANADA.

COOLER AND DRIER WEATHER AT THE BEGINNING OF THE PERIOD THURSDAY
INTO FRIDAY AS SURFACE RIDGE SPLITS CWA NE-SW...KEEPING MUGGY AIR
AND AN OLD FRONTAL BOUNDARY PINNED TO OUR SE. THIS WILL BRING THE
COLDEST MORNING OF THE WEEK ON THU...WITH LOWS SLIPPING INTO THE
40S NORTH OF I-80 AND 50S ELSEWHERE. THURSDAY LOOKS DRY
AREAWIDE...BUT A WAVE RIDING ALONG THE OLD FRONTAL BOUNDARY ON
FRIDAY MAY SPREAD ISOLATED TSTMS BACK INTO SOUTHEAST COUNTIES
/WITH THE ECMWF AND SREF THE FURTHEST N AND W/.

UPPER LOW SHARPENS ACROSS THE GLAKES THIS WEEKEND...WITH LATEST
MODELS NOW TURNING THE LOW MORE NORTHWARD THAN IN PREV RUNS. THIS
WILL STILL PUSH A WEAKENING COLD FRONT WITH LIMITED DYNAMICS
THROUGH PA ON SUNDAY...WITH SCT TSTMS. AHEAD OF THAT...MOISTURE
CREEPING NORTHWARD SHOULD BRING THE RETURN OF TSTM CHANCES BY
SATURDAY. DAYTIME TEMPS WILL HOVER AROUND SEASONAL NORMALS...WITH
OVERNIGHT LOWS AGAIN BECOMING MORE MILD.

AS LOW LIFTS NORTHWARD...TROUGH FLATTENS EARLY NEXT WEEK...
ALLOWING HIGH PRESSURE TO BUILD EASTWARD FROM THE UPPER MIDWEST.
THIS WILL BEGIN A PERIOD OF DRIER AND COOLER WEATHER.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE COLD FRONT IS CURRENTLY MOVING INTO SRN LOWER MICHIGAN. LOTS
OF TSRA OVER DTX-CLE-CMH ARE EXPECTED TO MOVE INTO THE WRN MTS.
BUT LOSS OF DAYTIME HEATING WILL DECREASE THE INTENSITY THIS
EVENING. STILL...FLYING RESTRICTIONS POSSIBLE IN BFD/JST THIS
EVENING. THEN THE COLD FRONT MOVES SOUTHEAST THROUGH THE AREA
BETWEEN 04Z NW AND 09Z SE. LOW CLOUDS COME IN ALONG/AFTER THE
FRONT AND WILL HANG AROUND UNTIL AT LEAST SUNRISE. FOG ALSO
POSSIBLE...BUT WINDS WILL STAY AOA 5 KTS FOR MUCH OF THE NIGHT.
DOWNSLOPE IN THE SE WILL KEEP A LOWER-THAN-VFR CIG FROM HAPPENING
LATE TONIGHT/WED A.M. RISING COULD BASES DURING THE DAY WILL TURN
THE AREA TO VFR AND THIS CONDITION WILL LAST INTO FRIDAY. JUST A
BRIEF DIP DUE TO A.M. FOG THUR AND FRI A.M. POSSIBLE.

OUTLOOK...
THU-FRI...NO SIG WX EXPECTED.
SAT-SUN...ISOLD PM TSRA IMPACTS POSSIBLE.

&&

.CLIMATE...
A RECORD RAINFALL OF 2.34 INCHES WAS SET AT HARRISBURG PA
YESTERDAY. THIS BREAKS THE OLD RECORD OF 2.07 SET IN 1999.

NWS CO-OP CLIMATE SITE RECEIVED 7.01 INCHES OF RAIN THE PAST 24
HRS. THIS IS A RECORD FOR THE 22ND OF JULY AND FOR ALL OF JULY
THERE...BUT THE MAX PRECIP FOR ONE DAY AT LEBANON 2W IS STILL 8.85
INCHES ON THE 22ND OF JUNE 1972 DURING AGNES.

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...DANGELO
CLIMATE...
Hazardous weather outlook, Jul 23, 3:04 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT TUE JUL 23 2013

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-242015-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
404 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-017-024-033-242015-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-SOMERSET-
404 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
POTENTIALLY DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY
SEVERE WEATHER THREATS FROM ANY STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, Jul 23, 4:09 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT TUE JUL 23 2013

PAZ004-232215-
WARREN PA-
509 PM EDT TUE JUL 23 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 506 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS OVER WESTERN
HALF OF WARREN COUNTY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

LAT...LON 4201 7892 4162 7900 4162 7919 4169 7945
      4176 7963 4200 7961

FORECASTER: DEVOIR

The radar

The State College radar (KCCX), 144 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 23, 4:12 PM EST
Where
Warren County, 1.03 mi E of Tidioute
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.680, -79.400

Thunderstorm winds estimated near 60 mph knocked down trees in Tidioute.

Thunderstorm Wind, Elk

When
July 23, 5:10 PM EST
Where
Elk County, 1.28 mi ESE of Ridgway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.420, -78.729

Thunderstorm winds estimated near 60 mph knocked down trees along Route 120 and 948 in Ridgway Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455114, 455115.